Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2005 Apr;80(4):541-5.

Ischemic stroke associated with use of an ephedra-free dietary supplement containing synephrine.

Author information

  • 1NYC Poison Control Center, New York, NY, USA. nbouch3@hotmail.com

Abstract

In response to concerns regarding the safety of ephedra-containing dietary supplements, manufacturers have marketed "ephedra-free" products. Many of these contain synephrine, a sympathomimetic amine from the plant Citrus aurantium. Synephrine is structurally similar to ephedrine and has vasoconstrictor properties. We describe a 38-year-old patient with ischemic stroke associated with an ephedra-free dietary supplement containing synephrine and caffeine. The patient presented with memory loss and unsteady gait after taking 1 or 2 capsules per day of a dietary supplement (Stacker 2 Ephedra-Free) for 1 week. He had no notable medical history or major atherosclerotic risk factors and took no other medications. Physical examination showed a mildly ataxic gait and substantial Impairment of both concentration and memory. Computed tomography and magnetic resonance Imaging of the brain showed subacute infarctions in the left thalamus and left cerebellum in the distribution of the vertebrobasilar circulation. Other causes of ischemic stroke were evaluated, and findings were unremarkable; a vasospastic origin was considered most likely. The patient was discharged with nearly complete resolution of symptoms. Synephrine, a sympathomimetic amine related to ephedrine, may be associated with Ischemic stroke. Consumers and clinicians need to be Informed about the potential risks of ephedra-free products.

PMID:
15819293
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk